Colorado, 2009

Drought in Colorado, November 1 to 30, 2009

November 1 to 30, 2009 · NWS GJT · 18 events in 18 counties and zones

The drought conditions remained nearly unchanged through the month of November. Abnormally dry conditions persisted across most of southwest and west central Colorado, with moderate drought conditions present over extreme southwest Colorado.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The drought conditions remained nearly unchanged through the month of November. Abnormally dry conditions persisted across most of southwest and west central Colorado, with moderate drought conditions present over extreme southwest Colorado. Throughout the month, both the areas of abnormally dry conditions as well as moderate drought conditions spread ever so slightly northward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 31, 1:24 PM MST, 10 hours 36 minutes earlier.

Area forecast discussion, Oct 31, 1:24 PM MST, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
224 PM MDT SAT OCT 31 2009

.SHORT TERM...TONIGHT THROUGH MONDAY...
ANTICYCLONIC FLOW WILL BECOME MORE ZONAL THIS EVENING AS JET STREAM
STAYS OVER WY.  AS A RESULT...CLEAR TO MOSTLY CLEAR SKIES TONIGHT
WITH COLD TEMPERATURES ONCE AGAIN...BE SURE TO BUNDLE UP THE KIDS FOR
TONIGHT/S CANDY FESTIVITIES.  WEST TO EAST ORIENTED JET STREAM WILL
SET UP FOR AREAS NORTH LEAVING OUR CWA REASONABLY CALM OVER NEXT FEW
DAYS. MODELS DO HIGHLIGHT SOME VORT MAXES MOVING THRU MEAN FLOW BUT
WITH VERY LITTLE MOISTURE TO PLAY WITH...NO WX EXPECTED ASIDE FROM
SOME CLOUDS ESPECIALLY FOR AREAS NEAR AND AROUND WY BORDER.

...DAYLIGHT SAVINGS ENDS 2AM SUNDAY...DON/T FORGET TO SET YOUR CLOCK
1 HOUR BACK BEFORE GOING TO BED TONIGHT...

BY SUNDAY...JET WILL DROP SLIGHTLY SOUTHWARD.  ONLY REFLECTION FOR
OUR AREA WILL BE INCREASE IN CLOUD COVER FOR NORTHERN AREAS AS
UPPER DYNAMICS WILL STAY WELL TO OUR N FOR ANY PRECIP.  REMAINING
AREAS WILL SEE ANOTHER DAY OF SUNNY SKIES AND WARMING TEMPS.

SUNDAY NIGHT/MONDAY...MODELS CONTINUE TO HIGHLIGHT DISTURBANCES
MOVING TO OUR N BUT AS JET MOVES SLOWLY SWRD...CHANCES INC FOR
SNOW SHOWERS.  INCLUDED SCHC SNOW FOR NRN MTNS DUE TO FAVORABLE
OROGRAPHIC FLOW...THOUGH UPPER LEVEL SUPPORT DOES APPEAR WEAK ATTM.
REMAINDER OF CWA WILL EXPERIENCE CLEAR TO PARTLY CLOUDY SKIES WITH NO
PRECIP.

WARM ADVECTION WILL PERSIST THROUGHOUT ENTIRE SHORT-TERM AND BRING
TEMPS TO MORE CLIMATOLOGICAL NORMALS BY MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...

RATHER BENIGN PERIOD SHAPING UP WITH HIGH PRESSURE CENTERED OFF THE
WEST COAST PROVIDING DRY NW FLOW THROUGH AT LEAST MIDWEEK. WEAK
EMBEDDED DISTURBANCES WILL ZIP BY MON-WED FOR SOME INCREASED
CLOUDINESS AT TIMES MAINLY ACROSS THE NORTH. 12Z ECWMF SHOWS A
BIT MORE AMPLITUDE IN THE FLOW AFTER WEDNESDAY...WITH A LITTLE MORE
SUBSTANTIVE SHORTWAVE DROPPING ACROSS ON THU. GFS IS FLATTER BUT ALSO
SHOWS A SHORTWAVE CROSSING. LIMITED MOISTURE IN BOTH SHOULD KEEP
CHANCES OF PRECIP MINIMAL. 12Z ECWMF SHOWS ANOTHER WAVE DIGGING INTO
THE PAC NW AND NRN ROCKIES BY NEXT SAT WHILE GFS MAINTAINS A FLATTER
FLOW THAT KEEPS SHORTWAVE ENERGY FARTHER N. WILL KEEP THE DRY
FORECAST HEADING INTO NEXT WEEKEND FOR NOW. TEMPS MODERATE MON-WED
AND THEN LEVEL OFF.

&&

.AVIATION...
VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

SHORT TERM.....TGR
LONG TERM......JAD
AVIATION.......TGR
Hazardous weather outlook, Oct 31, 1:53 PM MST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
253 PM MDT SAT OCT 31 2009

COZ001>014-017>023-UTZ022>025-027>029-012054-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
253 PM MDT SAT OCT 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Four Corners / Upper Dolores River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Moderate drought conditions persisted across the area.

Drought, Animas River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Moderate drought conditions persisted across the area.

Drought, San Juan River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the western half of Archuleta county, with moderate drought conditions over extreme western Archuleta county.

Drought, Southwestern San Juan Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across all but the southeast portions of the area, with moderate drought conditions over western portions of the area.

Drought, Northwestern San Juan Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across most of the area, with moderate drought conditions over far western portions of the area.

Drought, Paradox Valley / Lower Dolores River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across most of the area, with moderate drought conditions expanding northward into western Montrose county.

Drought, Upper Gunnison River Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Other Federal Agency
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, Central Gunnison and Uncompahgre River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, Uncompahgre Plateau and Dallas Divide

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Other Federal Agency
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, West Elk and Sawatch Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, Grand and Battlement Mesas

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Other Federal Agency
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, Grand Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Other Federal Agency
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, Debeque to Silt Corridor

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Other Federal Agency
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, Central Colorado River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across all but extreme northwestern Eagle county.

Drought, Roan and Tavaputs Plateaus

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Other Federal Agency
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Abnormally dry conditions spread northward encompassing the whole area by the end of the month.

Drought, Lower Yampa River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Abnormally dry conditions spread northward covering southern portions of the area by the end of the month.

Drought, Central Yampa River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Abnormally dry conditions spread northward covering southern portions of the area by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198441, 198442, 198444, 198445, 198446, 198447, 198448, 198449, 198450, 198451, 198452, 198453, 198454, 198455, 198456, 198457, 198458, 198459.